Headache Blurr vision Less control on tongue Saliva secretion are the symptoms of

Reading File
Finding Sources
Searching PubMed

"organophosphate poisoning"[MeSH Terms] AND "cholinergic"

Finding Sources
These symptoms point most strongly to cholinergic toxicity, most often from organophosphate (or carbamate) poisoning. It could also come from an excess of a cholinesterase-inhibiting drug.
Why this fits
Organophosphates inhibit acetylcholinesterase. Acetylcholine then builds up and overstimulates muscarinic receptors, nicotinic receptors and the CNS.
Your symptomMechanism
SalivationMuscarinic overstimulation of the salivary glands. Excess salivation is a core feature.
Blurred visionMuscarinic effects on the eye: miosis (pinpoint pupils) and ciliary spasm.
Less control of the tongueNicotinic effect: fasciculations and weakness of skeletal muscle, which can progress to paralysis.
HeadacheCNS effects. Severe cases can add agitation, confusion, seizures and coma.
Goodman & Gilman describe the earliest signs of exposure as localized sweating and muscle fasciculations, with severe intoxication showing "extreme salivation" and involuntary defecation and urination (Goodman & Gilman's The Pharmacological Basis of Therapeutics, Acute Intoxication). Ganong lists miosis, salivation, sweating, bronchial constriction, vomiting and diarrhea as the earliest signs. CNS signs include cognitive disturbances, convulsions and coma (Ganong's Review of Medical Physiology, Organophosphates: Pesticides and Nerve Gases). Katzung notes that fasciculations may progress to respiratory muscle paralysis (Katzung's Basic and Clinical Pharmacology, 16th Edition, Cholinesterase Inhibitors).
Mnemonic: DUMBBELS / SLUDGE
  • Diarrhea
  • Urination
  • Miosis
  • Bradycardia
  • Bronchorrhea and bronchospasm
  • Emesis
  • Lacrimation
  • Salivation, with sweating
(Lippincott Illustrated Reviews: Pharmacology, organophosphate and carbamate insecticides)
Management
  • Remove the person from the source, take off contaminated clothing and wash the skin.
  • Give atropine to reverse the muscarinic effects. Titrate it until bronchial secretions dry.
  • Give pralidoxime (2-PAM) to reactivate the enzyme. It works best early, before "aging" makes the inhibition irreversible.
  • Give benzodiazepines for seizures, and support the airway and breathing.
Other possibilities
  • Pilocarpine or other muscarinic agonist excess.
  • Mushroom poisoning (Clitocybe or Inocybe species) causes a muscarinic picture.
  • Cholinesterase-inhibitor drug overdose (neostigmine, pyridostigmine, physostigmine) or nerve agents.
  • Without miosis, sweating or other cholinergic signs, a neurological cause (such as a stroke affecting the tongue) would be a separate question.
If this is a real patient, treat it as an emergency, because respiratory failure is the main cause of death.
A recent search found 2025 to 2026 systematic reviews and meta-analyses on organophosphate treatment. They cover atropine, oximes and adjunctive therapies, and I did not open them. Nothing in their titles suggests the diagnosis above has changed. If you want treatment details, for example whether oximes help, I can read them. Examples are the 2026 umbrella review (PMID 42258859) and the 2025 meta-analysis (PMID 40714568).
Is this for an exam question or a clinical case? If you have the answer options, send them and I can pick the best match.
This is a shared conversation. Sign in to Orris to start your own chat.